Physical and clinical conditions concerning the photosensitizing activity of systemically administered drugs (sulfonamides, phenothiazines, tetracyclines) are discussed. The photodynamic action depends upon the absorption spectrum of the drugs. They are photosensitizing when they show increasing absorption in long range ultraviolet, as well as color formation within minutes by in vitro ultraviolet irradiation. In some cases, the observation of certain physical and clinical facts allows the phototoxic reactions to be distinguished from the photoallergic ones. Sulfonamides and phenothiazines can cause both kinds of photoreactions; tetracyclines, and especially demethyltetracycline, only phototoxic changes. In sulfonamides, the mechanism of photoallergy consists probably in photooxidation (building of p-hydroxylamino-benzene-amide) and formation of photoalbumin complexes; in phenothiazines, the mechanism involves photooxidation, possibly photodimerization, and photodecoloration with demethyltetracycline. Cross-reactions allow the analyses of the active molecule particles.
STORCK H. Photoallergy and Photosensitivity: Due to Systemically Administered Drugs. Arch Dermatol. 1965;91(5):469–482. doi:10.1001/archderm.1965.01600110055012
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: